Alabama, 2015

Winter Weather in Alabama, February 20, 2015

February 20, 2015 · NWS BMX · 16 events in 11 counties and zones

An arctic air mass settled over central Alabama with early temperatures in the lower 20s across most of central central Alabama. Very light precipitation spread into southwest counties of central Alabama just after sunrise and spread northeast during the day.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An arctic air mass settled over central Alabama with early temperatures in the lower 20s across most of central central Alabama. Very light precipitation spread into southwest counties of central Alabama just after sunrise and spread northeast during the day. Even though most locations recorded only trace amounts, the light rain froze quickly on areas bridges and roads causing hazardous driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 20, 6:59 AM CST, 31 minutes earlier.

Area forecast discussion, Feb 20, 6:59 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 AM CST FRI FEB 20 2015

.SHORT TERM...TODAY THROUGH SUNDAY.

AN INTRUSION OF MID LEVEL CLOUDS OVERNIGHT BROUGHT IN A FEW REPORTS
OF FLURRIES ACROSS NORTH ALABAMA. THE AIR MASS IS STILL VERY
DRY...AND IT WILL TAKE A GOOD PART OF THE DAY TO MOISTEN UP THE
ATMOSPHERE ENOUGH TO HAVE ANY CHANCE OF PRECIP REACHING THE SURFACE.
THE AIR MASS THIS MORNING WILL REMAIN COLD ENOUGH FOR ANY PRECIP.
TO FALL AS LIGHT SNOW. AN WARM NOSE WILL DEVELOP AND THE PRECIP.
WILL CHANGE TO A SLEET/SNOW MIXTURE ACROSS THE NW COUNTIES THIS
AFTERNOON...AND EVENTUALLY TO FREEZING RAIN AS THE WARM NOSE
DEEPENS. THE MODELS CONTINUE TO SHOW LIGHT LIQUID AMOUNTS TODAY
AND TONIGHT...GENERALLY ONE-TENTH OF AN INCH OR LESS WHILE THE
ATMOSPHERE IS COLD ENOUGH TO SUPPORT SNOW/SLEET OR FREEZING RAIN.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE FAR NORTHERN
COUNTIES MAINLY DUE TO THE THREAT OF FREEZING RAIN. THE PRECIP.
SHOULD CHANGE TO ALL RAIN BETWEEN 3 AM AND 6 AM SATURDAY. THE
PRECIP. TODAY AND TONIGHT WILL STAY MAINLY NORTH OF I-20.

ON SATURDAY THE BEST FORCING WILL SHIFT NORTHWARD ALONG A LOW
LEVEL WARM FRONT ACROSS TENNESSEE AND KENTUCKY. TEMPERATURES WILL
WARM CONSIDERABLY WITH TEMPERATURES IN THE 60S SOUTH OF I-20 BY
SATURDAY AFTERNOON. EXPECT RAIN FREE CONDITIONS SOUTH OF I-20 WITH
THE HIGHEST RAIN CHANCES ACROSS THE NORTHWEST COUNTIES. A SURFACE
LOW WILL PULL TO THE NORTH OF ALABAMA SATURDAY NIGHT AND PUSH A
COLD FRONT INTO NORTHWEST ALABAMA. STRONG WARM ADVECTION AHEAD OF
THE FRONT AND CONVERGENCE ALONG THE COLD FRONT WILL LEAD TO A BAND
OF HEAVY SHOWERS AND POSSIBLY A THUNDERSTORM OR TWO. DID NOT
INCLUDE ANY THUNDERSTORMS AT THIS TIME DUE TO TIME CONSTRAINTS
DEALING WITH WINTER WEATHER. WIDESPREAD RAIN A FEW THUNDERSTORMS
SATURDAY NIGHT AND SUNDAY AS THE COLD FRONT PUSHES THROUGH THE
AREA. THE BULK OF THE RAIN WILL END ACROSS CENTRAL ALABAMA SUNDAY
AFTERNOON...BUT A WEAK UPPER LEVEL IMPULSE WILL BRING SOME LIGHT
PRECIP. INTO THE AREA SUNDAY NIGHT. THE AIR MASS ACROSS NORTH
ALABAMA WILL BE COLD ENOUGH TO SUPPORT SOME LIGHT SNOW NORTH OF
I-59 AND A MIXTURE OF LIGHT SNOW AND RAIN AS FAR SOUTH OF I-20.
THE INTENSITY OF THE SNOW DOES NOT APPEAR TO BE ENOUGH FOR ANY
ADVISORY.

.LONG TERM...MONDAY THROUGH THURSDAY.

VERY LOW CONFIDENCE IN THE FORECAST DURING THIS TIME PERIOD. THE
MODELS ARE ALL OVER THE PLACE IN A FAST MOVING ZONAL FLOW PATTERN.
COLDER AND DRIER AIR IS TRYING TO SPREAD SOUTH AS SEVERAL CLIPPER
TYPE SYSTEM MOVE THROUGH THE OHIO VALLEY REGION. AT THE SAME TIME...
SEVERAL UPPER LEVEL IMPULSES GET EJECTED INTO THE ZONAL FLOW
PATTERN AND PRODUCE PRECIP. ACROSS THE CENTRAL GULF COAST REGION.
TEMPERATURES WILL BE BELOW NORMAL DURING THIS PERIOD DUE TO THE
PUSH OF LOW LEVEL COLD AIR SOUTHWARD. THERE WILL BE SEVERAL TIME
FRAMES...MAINLY AT NIGHT...WHERE TEMPERATURES WILL BE COLD ENOUGH
FOR WINTRY PRECIP...BUT AMOUNTS AND TIMING ARE VERY UNCERTAIN.
TEMPERATURES WILL BE WELL BELOW NORMAL FOR THIS TIME OF YEAR.

58/ROSE

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED TO CONTINUE THRU THE PERIOD. CIGS SHOULD
REMAIN NEAR 5K FT WITH E/SE WINDS OF 5-10 KTS. WINTRY
PRECIPITATION WILL MOVE INTO THE TN VALLEY AND POINTS NORTHWARD
LATER TODAY. THE BULK OF THE PRECIP SHOULD REMAIN NORTH OF THE
CENTRAL ALABAMA TERMINALS.

19

&&

.FIRE WEATHER...VERY DRY CONDITIONS ARE EXPECTED ACROSS CENTRAL
TODAY. RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT THIS
AFTERNOON ACROSS SOUTHEAST PORTIONS OF CENTRAL ALABAMA. MOISTURE
WILL INCREASE TONIGHT AND SATURDAY AS SURFACE WINDS BECOMING
SOUTHERLY. A LIGHT MIXTURE OF WINTRY PRECIPITATION IS POSSIBLE
THIS AFTERNOON AND TONIGHT ACROSS THE FAR NORTHERN COUNTIES...WITH
THE RAIN REMAINING MOSTLY NORTH OF I-20 THROUGH THE DAY SATURDAY.
RAIN WILL INCREASE ACROSS THE AREA SATURDAY NIGHT AND SUNDAY AS A
COLD FRONT PUSHES SOUTH THROUGH THE AREA.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     36  32  56  46  49 /  20  40  40  80  60
ANNISTON    38  33  58  49  54 /  20  20  30  70  60
BIRMINGHAM  38  35  61  48  49 /  20  30  40  80  60
TUSCALOOSA  42  38  65  49  50 /  20  30  40  80  60
CALERA      40  37  63  52  53 /  10  20  20  70  60
AUBURN      42  34  62  53  65 /  10  10  10  40  70
MONTGOMERY  47  38  68  56  67 /  10  10  10  50  60
TROY        48  37  67  54  69 /   0  10  10  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SATURDAY FOR THE FOLLOWING COUNTIES: BLOUNT...CALHOUN...
CHEROKEE...CLEBURNE...ETOWAH...ST. CLAIR.

RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BULLOCK...CHAMBERS...
CHILTON...COOSA...DALLAS...ELMORE...LEE...LOWNDES...MACON...
MONTGOMERY...PIKE...RUSSELL...TALLAPOOSA.

WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR THE FOLLOWING COUNTIES: MARION...WINSTON.

&&
Hazardous weather outlook, Feb 20, 5:01 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CST FRI FEB 20 2015

ALZ011>015-017>050-211415-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
501 AM CST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

DRY CONDITIONS WILL LEAD TO A HIGH FIRE DANGER THIS AFTERNOON
ACROSS THE SOUTHEAST PORTIONS OF CENTRAL ALABAMA. OUTDOOR BURNING
IS DISCOURAGED.

A LIGHT WINTRY MIX OF PRECIPITATION IS POSSIBLE ACROSS THE FAR NORTHERN
COUNTIES OF CENTRAL ALABAMA TODAY AND TONIGHT. ALTHOUGH A MIX OF
SNOW...SLEET AND FREEZING RAIN IS POSSIBLE...FREEZING RAIN WILL BE
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF A RAIN AND SNOW MIX GENERALLY NORTH OF
INTERSTATE 20 LATE SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT MAY BE NEEDED ON FRIDAY INTO
FRIDAY NIGHT ACROSS THE FAR NORTH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Sumter

When
February 20, 7:30 AM CST to 8:30 AM CST
Where
Sumter forecast zone
Injuries
0 direct, 1 indirect
Reported by
Fire Department/Rescue
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Several bridges glazed over with ice along Interstate 20 with several accidents including injuries.

Winter Weather, Lamar

When
February 20, 10:00 AM CST to 12:30 PM CST
Where
Lamar forecast zone
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Light accumulations of freezing rain across the county with several accidents reported.

Winter Weather, St. Clair

When
February 20, 12:30 PM CST to 3:00 PM CST
Where
St. Clair forecast zone
Reported by
Amateur Radio
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Light accumulations of freezing rain along Highway 411.

Winter Weather, Blount

When
February 20, 12:30 PM CST to 3:00 PM CST
Where
Blount forecast zone
Reported by
911 Call Center
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Light accumulations of freezing rain at the intersection of County Roads 26 and 57.

Winter Weather, Talladega

When
February 20, 12:30 PM CST to 3:00 PM CST
Where
Talladega forecast zone
Reported by
Emergency Manager
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Light accumulations of freezing rain on Interstate 20 bridges.

Winter Weather, Cleburne

When
February 20, 12:30 PM CST to 2:00 PM CST
Where
Cleburne forecast zone
Reported by
Public
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

A report of three-quarters of an inch of snow depth on Mount Cheaha.

Winter Weather, Jefferson

When
February 20, 12:30 PM CST to 3:00 PM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Light accumulations of freezing rain and sleet on Old Springville Road causing several accidents.

Winter Weather, Walker

When
February 20, 12:30 PM CST to 3:00 PM CST
Where
Walker forecast zone
Reported by
Emergency Manager
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Light accumulations of freezing rain on roadways causing multiple accidents.

Winter Weather, Blount

When
February 20, 1:00 PM CST to 4:00 PM CST
Where
Blount forecast zone
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Light accumulations of sleet and freezing rain across the county with multiple accidents on Highways 231 and 75.

Winter Weather, Calhoun

When
February 20, 3:00 PM CST to 5:00 PM CST
Where
Calhoun forecast zone
Reported by
Emergency Manager
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Light accumulations of freezing rain along Highway 431 causing multiple accidents.

Winter Weather, Talladega

When
February 20, 3:30 PM CST to 5:00 PM CST
Where
Talladega forecast zone
Reported by
Emergency Manager
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

A band of light freezing rain and sleet causing multiple accidents across the northern portion of Talladega County.

Winter Weather, Etowah

When
February 20, 3:30 PM CST to 5:00 PM CST
Where
Etowah forecast zone
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Light accumulations of freezing rain in the city of Gadsden with numerous accidents on the Interstate 759 bridge over Highway 411.

Winter Weather, Cherokee

When
February 20, 4:00 PM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Light accumulations of freezing rain in the town of Centre with multiple accidents.

Winter Weather, Walker

When
February 20, 7:00 PM CST to 8:00 PM CST
Where
Walker forecast zone
Reported by
Amateur Radio
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Light accumulations of sleet and freezing rain across the county.

Winter Weather, Jefferson

When
February 20, 7:00 PM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Broadcast Media
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Light accumulations of sleet and freezing rain with several accidents reported on Interstate 65 near the town of Kimberly.

Winter Weather, Blount

When
February 20, 7:00 PM CST to 8:00 PM CST
Where
Blount forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Light accumulations of sleet and freezing rain on Interstate 65 near the town of Hayden.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562876, 562877, 562878, 562879, 562880, 562881, 562883, 565916, 562884, 565919, 562886, 562887, 562888, 562889, 562890, 564376.